Alert archive / Montana / Winter Storm Warnings in 2006
Winter Storm Warning 15, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Nov 27, 2006, 11:02 AM MST for 4 counties in Montana. It took effect at Nov 27, 2006, 11:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 27, 2006, 11:02 AM MST (18:02 UTC)
- In effect from
- Nov 27, 2006, 11:00 PM MST
- Expired
- Nov 28, 2006, 4:48 AM MST
- In force
- 6 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.0 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Nov 27, 7:46 AM MST, 3 hours 16 minutes earlier.
Area forecast discussion, Nov 27, 7:46 AM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
746 AM MST MON NOV 27 2006
.DISCUSSION...JUST ISSUED A ZONE UPDATE TO INCREASE THE WINDS
ACROSS THE BITTERROOT AND MISSOULA VALLEYS BEGINNING LATE THIS
MORNING...LASTING THROUGH THE AFTERNOON. LATEST SURFACE
OBSERVATION MAP SHOWS THE BOUNDARY OF THE ARCTIC AIRMASS IS JUST
NORTH OF EVARO HILL...NEAR MISSOULA. AS THE BOUNDARY MOVES
THROUGH...WINDS ARE EXPECTED TO INCREASE DRAMATICALLY OVER THE
NEXT COUPLE OF HOURS. TEMPERATURES WILL FALL THROUGH THE DAY AS
THE ARCTIC BECOMES ENTRENCHED OVER THE AREA. ELSEWHERE...THE
FORECAST APPEARS TO BE ON TRACK. RIGHT NOW I ANTICIPATE ISSIUNG
ANOTHER UPDATE LATE THIS MORNING TO EXPIRE SOME OF THE HIGHLIGHTS.
&&
AVIATION...WIDESPREAD SNOW WILL TRANSITION TO SNOW SHOWER THIS
AFTERNOON AND BEGIN DECREASING FROM NORTHWEST TO SOUTHEAST. KGPI
STILL HAS NEAR WHITE OUT CONDITIONS FROM SNOW AND BLOWING SNOW SO
THE AIRPORT WEATHER WARNING WILL CONTINUE THROUGH THE MORNING.
REMAINDER OF TERMINALS WILL SEE LOWERED CEILINGS WITH MOUNTAINS
AND PASSES OBSCURED FROM SNOW SHOWER AND LOCAL WINDS. PLEASE SEE
APPROPRIATE TAFS AND TWEBS FOR DETAILS.
&&
.PREV DISCUSSION... /ISSUED 503 AM MST MON NOV 27 2006/
DISCUSSION...ARCTIC AIRMASS HAS SPILLED WEST OF THE DIVIDE AND
HAS ENCOMPASSED FLATHEAD VALLEY AND CONTINUE TO SPREAD WEST THIS
MORNING. THERE IS A DEFINITE LINE OF TEMPERATURES NORTH TO SOUTH
WITH READINGS HOVERING IN THE MID 20S TO LOWER 30S SOUTH OF
FLATHEAD LAKE AND IN THE SINGLE DIGITS ABOVE AND BELOW ZERO FROM
KALISPELL EAST TO THE CREST OF THE DIVIDE. THIS LOCATION ALSO HAS
THE STRONGEST WINDS AT THIS TIME...CREATING VERY HAZARDOUS TRAVEL
CONDITIONS. A SURFACE LOW AND ASSOCIATED OCCLUDED FRONT WILL PASS
OVER WEST CENTRAL MONTANA THIS MORNING AND SOUTHEAST TO EAST OF
THE DIVIDE BY THIS AFTERNOON. AS THIS HAPPENS...SOME OF THE
MODIFIED ARCTIC AIR WILL BE PULLED SOUTHEAST INTO NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA. MANY LOCATIONS HAVE SEEN OR WILL
SEE THEIR HIGH TEMPERATURES THIS MORNING THEN TEMPERATURES WILL
FALL THROUGH THE DAY. WINDS WILL BE STRONGEST THIS MORNING AS THIS
AIR SEEPS SOUTH AND EAST...THEN SUBSIDE ONCE THE COLD AIR BEGINS
TO SETTLE INTO THE REGION.
SNOW HAS BEEN DECREASING IN COVERAGE AND INTENSITY OVER EXTREME
NORTHWEST MONTANA THE PAST FEW HOURS SO WILL EXPIRE THE WINTER
STORM WARNING AT 5 AM. THE REMAINDER OF THE WINTER STORM AND SNOW
AND BLOWING SNOW ADVISORIES LOOK IN GOOD SHAPE. SNOW LOOKS TO
DECREASE FROM NORTH TO SOUTH THIS AFTERNOON AND EVENING. THE ONLY
ZONE IN OUR ENTIRE FORECAST AREA WITH OUT A HIGHLIGHT THIS MORNING
IS THE MISSOULA AND BITTERROOT VALLEY...BUT THAT DOES NOT MEAN
THEY WILL NOT SEE ANY SNOW. A BAND OF SNOW WILL DEVELOP ALONG AND
JUST BEHIND THE COLD FRONT DURING THE MORNING HOURS. HOWEVER
ACCUMULATIONS ARE EXPECTED TO BE IN THE 1 TO 3 INCH RANGE...BUT A
LOCAL AMOUNT UP TO 5 INCHES IS POSSIBLE UNDER ANY STRONGER SNOW
BANDS THAT DEVELOP OVER FAVORED LOCATIONS...LIKE THE SOUTH HILLS
OF MISSOULA. THE SNOW WILL DECREASE TO SHOWERS THIS AFTERNOON AND
A MID LEVEL WEST FLOW MOVES OVER THE REGION AND PROVIDES DOWN
SLOPE CONDITIONS TO MANY NORTH TO SOUTH ORIENTED VALLEYS.
TONIGHT THROUGH THURSDAY...THE UPPER LEVEL TROUGH WILL MOVE
TO THE EAST TONIGHT AND TUESDAY. A DRYING TREND WILL MOVE FROM
THE NORTHWEST TO SOUTHEAST DURING THIS PERIOD. AS THE LOW PRESSURE
SYSTEM MOVES OUT THE UPPER LEVEL FLOW WILL BECOME NORTHERLY.
THIS FLOW WILL ALLOW FOR MORE ARCTIC AIR TO BE PUSHED INTO WESTERN
MONTANA. AS SKIES CLEAR ACROSS ESPECIALLY NORTHWEST
MONTANA...EXPECT TO SEE THE COLDEST OVER NIGHT LOWS OF THE SEASON.
HIGH PRESSURE WILL BUILD OVER THE REGION ON WEDNESDAY THROUGH
THURSDAY. A STABLE ATMOSPHERE WITH COLD AIR TRAPPED IN THE VALLEYS
COULD PRODUCE FOGGY CONDITIONS ACROSS WESTERN MONTANA AND NORTH
CENTRAL IDAHO DURING THE MORNING HOURS ON WEDNESDAY AND THURSDAY. BY
THURSDAY A SLOW WARMING TREND WILL START AHEAD OF AN INCOMING
WEATHER SYSTEM.
THURSDAY NIGHT THROUGH SUNDAY...EARLY ON IN THE PERIOD THERE IS
GROWING CONFIDENCE IN AN UPPER TROUGH SWINGING THROUGH THE NORTHERN
ROCKIES IN A NORTHWEST FLOW ALOFT. THIS SYSTEM SHOULD HAVE ENOUGH
INSTABILITY ASSOCIATED WITH IT TO SCOUR OUT MUCH OF THE ARCTIC AIR
TRAPPED IN THE VALLEYS OF WESTERN MONTANA. THUS TRENDED
TEMPERATURES UP THROUGH THE PERIOD. BEHIND THE TROUGH FOR THE
WEEKEND CONFIDENCE IS NOT TERRIBLY HIGH BUT RIGHT NOW IT LOOKS AS
IF HIGH PRESSURE WILL REBOUND FOR A RETURN TO AN INVERSION TYPE
SCENARIO...HOWEVER INITIALLY IT WILL NOT BE QUITE AS COLD AS
EARLIER IN THE WEEK.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING
FOR BUTTE/BLACKFOOT REGION.
WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
WEST GLACIER REGION.
WINTER STORM WARNING UNTIL 11 AM MST THIS MORNING FOR LOWER
CLARK FORK REGION.
SNOW AND BLOWING SNOW ADVISORY UNTIL 11 AM MST THIS MORNING FOR
FLATHEAD/MISSION VALLEYS.
ID...SNOW ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR EASTERN LEMHI
COUNTY-WESTERN LEMHI COUNTY.
WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR SOUTHERN
CLEARWATER MOUNTAINS.
WINTER STORM WARNING UNTIL 10 AM PST THIS MORNING FOR NORTHERN
CLEARWATER MOUNTAINS.
SNOW ADVISORY UNTIL 10 AM PST THIS MORNING FOR LOWER HELLS
CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.
&&
SHORT TERM...HENRY
DISCUSSION....MEAD
AVIATION...MEADHazardous weather outlook, Nov 27, 10:20 AM MST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1020 AM MST MON NOV 27 2006 IDZ005>010-MTZ002>004-006-007-043-281200- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 1020 AM MST MON NOV 27 2006 /920 AM PST MON NOV 27 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT PLEASE SEE THE FOLLOWING PRODUCT FOR MORE INFORMATION ABOUT SHORT TERM HAZARDOUS CONDITIONS. GTFWSWMSO /WWUS45 KMSO/ .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER WEATHER SYSTEM WILL MOVE ACROSS THE REGION LATE THURSDAY INTO FRIDAY PRODUCING AREAS OF SNOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ001-005-281200- KOOTENAI/CABINET REGION-MISSOULA/BITTERROOT VALLEYS- 1020 AM MST MON NOV 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION ABOUT SHORT TERM HAZARDOUS CONDITIONS. GTFWSWMSO /WWUS45 KMSO/ .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER WEATHER SYSTEM WILL MOVE ACROSS THE REGION LATE THURSDAY INTO FRIDAY PRODUCING AREAS OF SNOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 26, 5:48 PM MST | Snow Advisory | MSO | Deer Lodge, Granite, Powell, Silver Bow | 29 hr |
| Nov 27, 11:02 AM MST | Wind Chill Advisory | MSO | Flathead, Granite, Lake, Missoula, Ravalli, Sanders | 27 hr |
Nearby
Winter Storm Warnings in Montana, 2006Every winter storm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.